Alert archive / New York / Small Craft Advisories in 2009

Small Craft Advisory 33, NWS Buffalo, NY

April 25, 2009

NWS Buffalo, NY issued this small craft advisory at Apr 25, 2009, 9:54 AM EDT. It took effect at Apr 25, 2009, 10:00 AM EDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Apr 25, 2009, 9:54 AM EDT (13:54 UTC)
In effect from
Apr 25, 2009, 10:00 AM EDT
Expired
Apr 25, 2009, 3:46 PM EDT
In force
6 hr
Issued by
NWS Buffalo, NY

The text

As transmitted, in the capitals the NWS used until 2016.

507 
WHUS71 KBUF 251354
MWWBUF

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BUFFALO NY
954 AM EDT SAT APR 25 2009

...GUSTY SOUTHWEST WINDS THIS AFTERNOON...

.SOUTHWEST WINDS WILL REACH 15 TO 25 KNOTS THIS AFTERNOON WITH
SOME GUSTS TO 30 KNOTS. THEY WILL BE OFFSHORE SO WAVES WILL NOT BE
SIGNIFICANT WITHIN A FEW MILES OF SHORE.

LOZ042-043-252200-
/O.NEW.KBUF.SC.Y.0033.090425T1400Z-090425T2300Z/
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN
BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
954 AM EDT SAT APR 25 2009

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT UNTIL 7 PM EDT THIS EVENING. 

SOUTHWEST WINDS WILL REACH 15 TO 25 KNOTS THIS AFTERNOON WITH
SOME GUSTS TO 30 KNOTS. THEY WILL BE OFFSHORE SO WAVES WILL NOT BE
SIGNIFICANT WITHIN A FEW MILES OF SHORE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 18 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS... ESPECIALLY THOSE OPERATING SMALLER
VESSELS... SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$
SFM
1 follow-up statement
289 
WHUS71 KBUF 251946
MWWBUF

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BUFFALO NY
346 PM EDT SAT APR 25 2009

...WINDS HAVE DIMINISHED...

.GUSTY SOUTHWEST WINDS WILL VEER TO WEST AND DIMINISH THROUGH THE
EARLY EVENING HOURS. THE SMALL CRAFT ADVISORY HAS THEREFORE BEEN
DISCONTINUED.

LOZ042-043-252100-
/O.CAN.KBUF.SC.Y.0033.000000T0000Z-090425T2300Z/
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN
BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
346 PM EDT SAT APR 25 2009

...SMALL CRAFT ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BUFFALO HAS CANCELLED THE SMALL
CRAFT ADVISORY. 

GUSTY SOUTHWEST WINDS WILL VEER TO WEST AND DIMINISH THROUGH THE
EARLY EVENING HOURS. THE SMALL CRAFT ADVISORY HAS THEREFORE BEEN
DISCONTINUED.

$$
SFM

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this small craft advisory went out at Apr 25, 9:47 AM EDT, 7 minutes earlier.

Area forecast discussion, Apr 25, 9:47 AM EDT, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
947 AM EDT SAT APR 25 2009

.SYNOPSIS...
THE WARMEST AIR OF THE SPRING SO FAR WILL REMAIN IN PLACE OVER THE
REGION TODAY WITH ANOTHER DAY OF WELL ABOVE AVERAGE TEMPERATURES.
MOST OF THE DAY WILL BE RAIN FREE AND MOSTLY SUNNY. A BACKDOOR COLD
FRONT WILL SLIP SOUTH ACROSS THE AREA LATER TONIGHT AND SUNDAY WITH
MUCH COOLER TEMPERATURES AND A CHANCE OF SHOWERS ACROSS MUCH OF THE
AREA. ANOTHER BIG PUSH OF WARM AIR WILL BRING TEMPERATURES WELL
ABOVE NORMAL AGAIN ON MONDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
930 AM UPDATE...REGION IN UNSEASONABLY WARM BROAD SOUTHWEST FLOW
AT MID MORNING. TEMPS ALREADY SEVERAL DEG HIGHER THAN EARLIER
FORECASTED SO BUMPED MAXES UP A FEW MORE DEG...WIDESPREAD L-M 80S
EXCEPT A BIT COOLER DOWNWIND OF THE LAKES. EARLIER CONVECTION
NORTH OF LK ONTARIO ASSOCIATED WITH MID LEVEL SHORT WAVE HAS
WEAKENED AND SHOULD NOT BE A FACTOR FOR OUR NORTH COUNTRY SO
LOWERED POPS THERE. EARLIER FORECAST IN GOOD SHAPE IN REGARDS TO
CLOUD AND ISOLD CONVECTION RISK ALONG LAKE BREEZE BOUNDARY S AND
E OF BUF LATER THIS AFTERNOON/EARLY EVENING. NO OTHER CHANGES AT
THIS TIME. EARLIER DISC FOLLOWS...

FOR THE MOST PART THE DAY WILL FEATURE MOSTLY SUNNY WEATHER AND
INCREASINGLY BREEZY CONDITIONS WITH BUFKIT PROFILES SUGGESTING
WINDS OF AT LEAST 15 TO 25 MPH MIXING DOWN...WITH POTENTIAL GUSTS
OVER 30 MPH. THREAT FOR CONVECTION LOOKS TO BE LIMITED...ALTHOUGH
INSTABILITY WILL BE INCREASING WITH SIGNIFICANT SURFACE WARMING.
SURFACE BASED CAPES LIKELY REACHING 1000 J/KG OR GREATER. LAKE
BREEZE BOUNDARY WILL DEVELOP SOUTHEAST OF LAKE ERIE AND THIS COULD
PROVIDE ENOUGH FOCUS FOR ISOLATED TO WIDELY SCATTERED CONVECTION
DURING THE AFTERNOON. MODEL SOUNDINGS SHOWING MODEST DRY LAYER
BELOW 800 MB WHICH COULD RESULT IN ENHANCED DOWNDRAFT POTENTIAL IN
RESULTANT EVAPORATIONAL COOLING. FAVORABLE UNIDIRECTIONAL SHEAR
PROFILE WITHIN THIS LAYER DOES SUGGEST A MARGINAL SEVERE WIND
THREAT.

ANY CONVECTION WHICH CAN DEVELOP WILL DIE OUT QUICKLY THIS EVENING.
HOWEVER...CONVECTIVE POTENTIAL LOOKS TO REDEVELOP LATER TONIGHT
AHEAD OF APPROACHING WEAK FRONTAL BOUNDARY DROPPING DOWN ACROSS THE
GREAT LAKES. ORIENTATION OF FRONTAL BOUNDARY WOULD SUGGEST BEST
CHANCES FOR CONVECTION WILL BE ACROSS THE NORTHERN TIER OF THE AREA
ESPECIALLY EAST OF LAKE ONTARIO.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
BY EARLY SUNDAY MORNING...THE BACKDOOR COLD FRONT WILL HAVE CROSSED
LAKE ONTARIO AND WILL BE NEARING THE SOUTHERN EDGE OF THE FORECAST
AREA AT MIDDAY. THE FRONT WILL STALL NEAR A LINE FROM SOUTHERN ERIE
COUNTY TO THE FINGER LAKES...JUST ABOUT THE ROUTE 20A LOCATION.
WARMER AIR ACROSS THE SOUTHERN TIER WILL SEE TEMPS REACHING THE
MIDDLE 70S...BUT NORTHEAST WINDS OFF LAKE ONTARIO WILL HOLD TEMPS
ONLY IN THE MID 50S NEAR THE LAKESHORE TO THE MIDDLE 60S NEAR THE
THRUWAY. THIS BAROCLINIC ZONE WILL PROVIDE A FOCUS FOR CONVECTION
ALONG THE LAKE ONTARIO SHORE AND NORTHWARD ACROSS THE LAKE...WITH
LIKELY POPS OVER THE LAKE AND INTO THE EASTERN LAKE ONTARIO
COUNTIES. WILL HAVE CHANCE POPS FOR SHOWERS AND THUNDERSTORMS OVER
THE INLAND AREAS SOUTH OF THE LAKE.

SUNDAY NIGHT THE BOUNDARY LIFTS BACK NORTH AGAIN AS A WARM FRONT IN
RESPONSE TO THE NEXT UPSTREAM TROUGH EJECTING EAST ACROSS THE
CENTRAL PLAINS. ANY LEFTOVER SHOWERS WILL LIFT ACROSS THE NORTH
COUNTRY AND END DURING THE EVENING AS LOW LEVEL FORCING BREAKS DOWN.
RIDGING SURFACE AND ALOFT WILL PROVIDE A RETURN TO SUNSHINE ON
MONDAY. 925MB TEMPS SOAR INTO THE +18C TO +20C RANGE BY MIDDAY. THIS
SHOULD SUPPORT THE WARMEST TEMPS OF THE YEAR SO FAR...WITH MID 80S A
GOOD BET ACROSS THE GENESEE VALLEY...AND UPPER 80S TO NEAR 90 ACROSS
CENTRAL NY. IT WILL BE COOLER TO THE NORTHEAST OF BOTH LAKES...WITH
60S IN DOWNTOWN BUFFALO AND NEAR THE NIAGARA RIVER OFF LAKE
ERIE...AND SIMILAR TEMPS NEAR CAPE VINCENT OFF LAKE ONTARIO.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
A COLD FRONT WILL CROSS THE REGION TUESDAY WITH SUPPORT FROM AN
UPPER LEVEL SHORT WAVE FROM THE PLAINS. GIVEN THE AMOUNT OF HEAT AND
INSTABILITY IN THE AIRMASS AHEAD OF THIS COLD FRONT THERE MAY BE
THUNDERSTORMS ALONG THE COLD FRONT TUESDAY. THIS SFC FRONT WILL
CONTINUE TO PUSH SOUTHEASTWARD THROUGH THE REGION TUESDAY NIGHT.

THE FRONT WILL CONTINUE TO PRESS ONWARD AND BE TO THE EAST OF THE
FORECAST AREA DURING THE OVERNIGHT HOURS TUESDAY NIGHT. THERE MAY BE
SOME LINGER SHOWERS OR THUNDERSTORMS AFTER MIDNIGHT...BUT MOST IF
NOT ALL PRECIP WILL END BY DAYBREAK ON WEDNESDAY. THE COOLER AND
MORE STABLE AIRMASS WILL BRING CLEARING SKIES FOR WEDNESDAY
AFTERNOON THROUGH THURSDAY...THEN ANOTHER SHORT WAVE FROM THE
CENTRAL PLAINS WILL ADVANCE TOWARDS THE EAST COAST FRIDAY. WITH
UNCERTAINTY IN THE PLACEMENT OF THIS SHORTWAVE HAVE GONE WITH JUST A
LOW CHANCE POP FOR FRIDAY.

&&

.AVIATION /14Z SATURDAY THROUGH WEDNESDAY/...
SOUTHWEST SURFACE WINDS WILL INCREASE TO 15 TO 20 KNOTS WITH
GUSTS TO NEAR 30 KNOTS AT TIMES THROUGH THIS AFTERNOON AS THE
PRESSURE GRADIENT AHEAD OF AN ADVANCING FRONTAL BOUNDARY TIGHTENS.

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS COULD DEVELOP ALONG THE
LAKE ERIE BREEZE BOUNDARY DURING THE AFTERNOON...MOVING EAST
ACROSS THE GENESEE VALLEY AND FINGER LAKES. THIS ACTIVITY WOULD
NOT AFFECT ANY OF THE MAJOR COMMERCIAL AIRPORTS...BUT SMALLER
AIRFIELDS MAY HAVE TO DEAL WITH A FEW HOURS OF CONVECTION. THE
VAST MAJORITY OF WESTERN AND NORTH CENTRAL NEW YORK WILL
EXPERIENCE VFR CONDITIONS THROUGH TODAY.

OUTLOOK...
SATURDAY NIGHT...VFR.
SUNDAY...MVFR IN SCT -SHRA.
MONDAY...VFR.
TUESDAY...MVFR IN SCT -TSRA/-SHRA.
WEDNESDAY...VFR BUT WITH CHC -SHRA.

&&

.MARINE...
A SOUTHWEST FLOW WILL CONTINUE ACROSS THE LOWER GREAT LAKES TODAY.
THE COLD/STABLE DOMES OF AIR OVER THE LAKES SHOULD KEEP WIND SPEEDS
LOWER OVER THE WATER AND PREVENT CONDITIONS FROM REACHING SMALL
CRAFT ADVISORY CRITERIA. BUT...GUSTY SOUTHWEST WINDS WILL
DOWNSLOPE A BIT ACROSS THE NEARSHORE WATERS FROM ROCHESTER TO
NIAGARA...SO ISSUED SMALL CRAFT ADVISORY FOR WIND (NOT WAVES) FOR
THAT AREA UNTIL 7 PM TONIGHT. A BACKDOOR COLD FRONT WILL DROP
ACROSS THE LOWER GREAT LAKES LATE TONIGHT AND EARLY SUNDAY. THIS
WILL SHIFT THE WINDS TO THE NORTH THEN NORTHEAST. EAST TO
NORTHEAST WINDS WILL PREVAIL SUNDAY AND SUNDAY NIGHT...THEN THE
WINDS RETURN TO A SOUTH TO SOUTHWESTERLY DIRECTION WITH THE INFLUX
OF WARM AIR AGAIN ON MONDAY.

&&

.CLIMATE...
DRAMATIC WARMING ON FRIDAY RESULTED IN NEAR RECORD DIURNAL
SPREADS. IN FACT...ROCHESTER'S 48 DEGREE SPREAD (34 TO 82) TIED
WITH 5/14/74 AS GREATEST DIURNAL DAILY TEMP SPREAD IN 90 YEARS.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR LOZ042-
         043.

&&

SYNOPSIS...WCH
NEAR TERM...SFM/TMA
SHORT TERM...WCH
LONG TERM...WCH
AVIATION...TMA
MARINE...SFM/WCH
CLIMATE...SFM
Hazardous weather outlook, Apr 25, 5:17 AM EDT, 4 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
517 AM EDT SAT APR 25 2009

NYZ001>008-010>014-019>021-085-260930-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
517 AM EDT SAT APR 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-260930-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
517 AM EDT SAT APR 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
ONTARIO AND SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 24, 11:04 PM EDTSpecial Marine WarningBUF41 min
Apr 24, 11:47 PM EDTSpecial Marine WarningBUF43 min
Apr 25, 5:31 PM EDTSpecial Marine WarningBUF89 min
Apr 25, 5:36 PM EDTSpecial Marine WarningBUF76 min
Apr 25, 6:34 PM EDTSpecial Marine WarningBUF68 min
Apr 25, 7:16 PM EDTSpecial Marine WarningBUF42 min

Nearby

Small Craft Advisories in New York, 2009Every small craft advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.